Ask a doctor

I Developed Hives a Few Days After Botox, Within 3 Weeks the Symptons Were Severe. Nothing else Has Changed, Can It Be Related?

I had my 2nd treatment of Botox between my brows on 12/13/12, within 2 days I started waking up with random spurts of hives on my hands, arms and ankles. The hives come and go but are persistent. Then on 1/5/13, the hives went crazy and my throat started swelling shut, we went to the ER and they injected me with epinephrine, gave me oral Benadryl, Zantac and prednisone. I am still on the prednisone and have EpiPens now. Could this be from the Botox? I didn't think to mention it to my doctor.

Doctor Answers (7)

I Developed Hives a Few Days After Botox, Within 3 Weeks the Symptons Were Severe. Nothing else Has Changed, Can It Be Related?

+2

 With severe allergic reactions, it's always best to be evaluated by an allergist in a safe environment.  Until you are tested with a Botox solution and found not be allergic, I would not consider additional Botox treatments if you were my patient.  


Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Botox and allergies

+1

Botox and severe allergies are very uncommon, however I would suggest following up with your primary care physician to see what else might be going on and hold off on treatments until then.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 138 reviews

Botox Allergy

+1

   Allergic reactions to Botox can occur and, in the absence of allergen testing, no further Botox should be administered.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 203 reviews

You might also like...

Hives After Botox?

+1

Hi Life.  In 10 years we have seen 2 patients with an allergic reaction to Botox.  But when this happens they git the hives immediately after injection.  

Because fo the delay you experienced, we think it's unlikely that this is related to the Botox, but further testing is required.  We would recommend you contact your primary care physician about the issue.  Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

It is improbable, but....

+1

BOTOX is amazingly safe with very few issues given that there were something like 12 million treatments last year.  However, I for one am very uncomfortable dismissing any type of symptom that follows a BOTOX service as unrelated.  Perhaps you happen to be exposed to a new allergen other than your BOTOX treatment at about the same time.  We might wrongly be pointing the finger at your BOTOX treatment.  However, I recommend that you either avoid future BOTOX treatments or consider being patch tested to see if you develop a localized skin reaction to the treatment.  Also consult your primary care physician regarding this situation to get their input.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Hives, allergic reaction after Botox

+1

I would agree that your allergic reaction does not sound as if it would be caused from your Botox treatment.  I would recommend investigating other potential causes.

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

Hives after Botox

+1

No, these are not related. Any side effects from Botox (though side effects and allergic reactions are very, very, very rare), any would happen within minutes or hours of injection. Not days, and then weeks later.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.